MAUDE Adverse Event Report: AESCULAP AG ACTIV L PE-INLAY 8.5MM; IMPLANTS SPINAL MOTION

AESCULAP AG ACTIV L PE-INLAY 8.5MM; IMPLANTS SPINAL MOTION
Model Number SW965
Medical Device Problem Codes Migration or Expulsion of Device (1395); Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/26/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to aesculap aag that an activ l implant system (part # unknown) was implanted during a procedure performed in (b)(6) 2022.According to the complainant, the device migrated one (1) month post surgery.Reportedly, the patient had a multi-level lumbar arthroplasty from two (2) prior surgeries.The patient had a competitive disc replacement at l5/s1 performed on an unknown date.During a secondary surgery, performed in april 2022, the activ l devices were implanted at levels l4/l5 and at l3/l4.The top level, l3/l4, the uppermost of the three (3) implants, migrated anteriorly, which required explantation.The patient underwent a revision surgery on (b)(6) 2022.The complaint device has not yet been returned to the manufacturer for evaluation.A revision surgery was necessary.No patient complications were reported as a result of the revision surgery.The activ l device was removed without incident during the lateral revision procedure.That there was an issue with ae-qas-sp42 - collect.No.Qas spine anterior stabilis.The actual device is unknown.The adverse event is filed under aag reference 100030868.Associated medwatch-reports: 9610612-2022-00133 (400556960 - ae-qas-sp42), 9610612-2022-00135 (400556959 - ae-qas-sp42).
 
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
Correction: product code: sw965; product descrption: activ l pe-inlay 8.5mm.Associated medwatch-reports: 9610612-2022-00133 ((b)(6) - sw891k); 9610612-2022-00134 ((b)(6) - sw965); 9610612-2022-00135 ((b)(6) - sw965).
 
Additional Manufacturer Narrative
Investigation results: as of the date of this report the complaint product was not provided for investigation.Therefore, a thorough investigation is not possible.Batch history review: due to the fact that no lot number was provided, a review of the device history records for the complained device is not possible.Conclusion and measures / preventive measures: based upon the investigation results a clear root cause conclusion cannot be drawn.There is no indication for a material, manufacturing- or design-related failure.In the event that the complaint product will be provided for investigation in the future, an update of this report will be provided unsolicited.Based upon the investigations results a capa is not necessary.
 
Event or Problem Description
(b)(4).Associated medwatch-reports: 9610612-2022-00133 (400556960 - sw891k).9610612-2022-00134 (400556961 - sw965).9610612-2022-00135 (400556959 - sw965).Linked to aag reference: (b)(4); same patient.Associated medwatch-reports: 9610612-2022-00002 (400541664 - sw888k).9610612-2022-00003 (400541665 - sw965).9610612-2021-00814 (400541569 - sw891k).
 
Additional Manufacturer Narrative
Additional information: a - patient sex.B5 - linked ccs.B7 - relevant medical history.Implants from the same patient, reported separately, were sent to a third party for evaluation.Clinical details about the patient were made available.
 
Event or Problem Description
Update: one of the leading materials was updated to sw991k (aesculap ag reference no.(b)(4)).
 
Additional Manufacturer Narrative
Additional information: b5 - update on linked leading material.Implants had been sent to a third party for evaluation.Investigation results were updated by the manufacturer.Investigation: the investigation report of exponent noticed no dimensional deviation of the pe inlay (sw965).Unfortunately the exponent- investigation report contains only the dimensional analysis of the pe- inlay (sw965) but no analysis of the two plates.The result of the exponent- analysis shows no deviation to the product specification.Because additionally now the batch numbers of the two plates were received, it was possible to check the device history records.Even here no hints were found for a nonconformity of the sw990k or the sw991k.A further investigation without the explants is not possible.Batch history review: the device quality and manufacturing history records have been checked for all leading device(s) lot numbers and the product found to be according to our specification valid at the time of production.There is one similar complaint against the same lot number for sw991k.According to manufacturer's reporting evaluation in accordance with 21 cfr part 803, section 803.3, this event is considered reportable for the following reason - adverse event (not later than 30 days).The assessment for the reportability of this adverse event was based on the patient harm, revision surgery.Explanation and rationale: unfortunately the exponent investigation report contains only the dimensional analysis of the pe- inlay, but no analysis of the two plates.The result of the exponent analysis shows no deviation to the product specification.Because now the batch numbers of the two plates were available, it was possible to check the device history records.Even here there were found no hints for a nonconformity of the two plates.Because there are no products, and only minor information available, a definitive root cause analysis is not possible.Following causes are possible: - wrong system configuration selected by the user - wrong implant size chosen by the user - end plate formed too strong by the user - design layout unsuitable - inadequate patient behaviour because the device history records are without any deviation, a material defect or manufacturing failure can be excluded.Conclusion/preventive measures: the root cause cannot be finally concluded.See explanation and rationale above.Based upon investigation results, a capa is not necessary.

Brand Name
ACTIV L PE-INLAY 8.5MM
Common Device Name
IMPLANTS SPINAL MOTION
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
Manufacturer (Section G)
AESCULAP AG
po box 40
tuttlingen, 78501
GM   78501
Manufacturer Contact
christian von der gruen
po box 40
tuttlingen, 78501
GM   78501
MDR Report Key14777146
Report Number9610612-2022-00134
Device Sequence Number4562687
Product Code MJO
UDI-Device Identifier04038653430949
UDI-Public4038653430949
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P120024
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/23/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSW965
Device Catalogue NumberSW965
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2022
Supplement Date Received by Manufacturer06/29/2022
07/15/2022
01/30/2024
Initial Report FDA Received Date06/22/2022
Supplement Report FDA Received Date07/19/2022
08/17/2022
02/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale